Ohio, 2007

Hail in Ohio, May 30, 2007

May 30, 2007 · NWS CLE · 2 events in 2 counties and zones

A few severe thunderstorms developed during the afternoon hours of the 30th. A low pressure system was located over the plains states, and high pressure was located over the southeast states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A few severe thunderstorms developed during the afternoon hours of the 30th. A low pressure system was located over the plains states, and high pressure was located over the southeast states. A warm and humid airmass was in place across the area allowing for thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 30, 1:47 PM EST, 28 minutes earlier.

Area forecast discussion, May 30, 1:47 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
247 PM EDT WED MAY 30 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE CAROLINA COAST WILL REMAIN NEARLY STATIONARY
THRU FRIDAY WHILE MAINTAING A RIDGE ACROSS THE UPPER OHIO VALLEY.
LOW PRESSURE OVER THE NORTHERN LAKES WILL DRAG A COLD FRONT ACROSS
THE AREA EARLY SUNDAY.  THE FRONT WILL LINGER OVER THE REGION ON
MONDAY.  ANOTHER FRONT WILL MOVE ACROSS THE AREA ON TUE.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT MUCH HAS REALLY CHANGED SINCE YDAY AT THIS TIME. FAIRLY WARM
AND MOIST AIRMASS REMAINS OVER AREA THIS AFT. WE HAVEN/T MIXED OUT
QUITE AS MUCH AS WE DID YDAY SO WE ARE SEEING A LITTLE MORE
CONVECTION AS A RESULT. STORM IN SENECA COUNTY RECENTLY PRODUCED
PEA SIZE HAIL SO THERE IS OBVIOUSLY SOME INSTABILITY TODAY. MOST
OF CURRENT ACTIVITY APPEARS TO BE DIURNALLY DRIVER SO ACTIVITY
SHOULD END TOWARD 00Z WITH MAINLY CLEAR SKIES OVERNIGHT. BEST
CHANCES FOR CONVECTION NEXT FEW HOURS THEN WILL BE W OF I-71 WITH
LAKE BREEZE OBVIOUSLY HELPING CLOSER TO LERI. LOW TEMPS THIS
MORNING MAINLY IN THE LOW 60S AND CAN/T SEE ANY REASON WHY WE WILL
BE COOLER TONIGHT. SO...HAVE BUMPED TEMPS UP A LITTLE FROM GUID.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
FORECAST AREA WILL REMAIN UNDER RIDGE STRETCHING FROM HI PRES OFF
THE CAROLINA COAST. FAIRLY WARM AND MOIST AIRMASS WILL REMAIN IN
PLACE UNDER THIS RIDGE. IN FACT...MOIST WILL SLOWLY INCREASE NEXT
48 HOURS OR SO. AS THIS HAPPENS...EXPECT AN INCREASE IN AFT
CONVECTION WITH BEST CHANCES BOTH THU AND FRI OVER THE WRN 1/2 OF
THE AREA. TOMORROW SHOULD BE ANOTHER WARM DAY WITH TEMPS
APPROACHING 90 DEG ONCE AGAIN IN NW OH. TEMPS ELSEWHERE SIMILAR TO
TODAY. THERE SHOULD BE A FEW MORE CLOUDS ON FRI WITH SCT-BKN CU
DURING THE AFT. WILL BUMP UP POPS EVERYWHERE TO CHC ON FRI WITH
CHC WORDING ONLY WRN HALF TOMORROW. AGAIN...MOST OF THIS ACTIVITY
WILL BE DIURNALLY DRIVEN SO EXPECT QUIET WX AT NIGHT. JUST MINOR
TWEAKS TO GUID TEMPS. FOR MOST PART...NEW FORECAST WILL LOOK VERY
SIMILAR TO PREVIOUS PACKAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NOT MUCH HAS REALLY CHANGED SINCE YDAY AS UPPER TROFING SET TO OCCUR
OVER ERN CONUS DURING PERIOD.  CLOSED 500 MB LOW WILL MOVE ACROSS
THE LAKES REGION OVER THE WEEKEND BRINGING A PERIOD OF UNSETTLED
WEATHER TO AREA.  AT THE SURFACE...GFS CONTS TO BE QUICKER THAN
OTHER LONG RANGE GUIDANCE.  ECMWF CONTS TO BE A NICE COMPROMISE
BETWEEN GFS AND OTHER EXTENDED GUID.  IT ALSO REMAINS MODEL OF
CHOICE FOR HPC SO IT/S SOLUTION WILL AGAIN BE FOLLOWED TODAY.  NEW
FORECAST WILL SOUND QUITE PESSIMISTIC WITH CHC POPS PRETTY MUCH THE
ENTIRE PERIOD.  IN REALITY WILL LIKELY BE A PASSING STORM OR SHOWER
FROM TIME TO TIME WITH EXTENDED PERIODS OF DRY WX IN BETWEEN.  TEMPS
WILL COOL OFF DURING PERIOD AS COLD FRONT STILL ON TRACK TO MOVE
THRU SUN AND THEN LINGER OVER REGION INTO MON.  ANOTHER FRONT SHOULD
FOLLOW ON TUE.  GIVEN THE FACT THAT THERE WILL BE QUITE A BIT OF
CLOUDINESS GUID TEMPS MAINLY IN THE LOW TO MID 70S MON THRU WED
SEEMS REASONABLE.  WILL REMAIN A LITTLE ABOVE NORMAL ON SAT AS
FORECAST AREA WILL REMAIN AHEAD OF FRONTAL SYSTEM.   LI/S DURING AFT
WILL BE BETWEEN NEG 2 AND 4 WITH CAPES APPROACHING 2000 J/KG SO BEST
CHANCES FOR STRONG STORMS DURING PERIOD WILL BE LATE SAT INTO SAT
NIGHT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
INCREASING MOISTURE IN A LIGHT SOUTHWEST FLOW HAS BROUGHT MVFR/VFR
VISIBILITIES IN HAZE ACROSS THE WESTERN TERMINALS THIS AFTERNOON.
EXPECT THIS TO GRADUALLY MOEV EAST THROUGH THE DAY AND EVENING.
ALSO THE INCREASED MOISTURE HAS ALLOWED A RATHER GOOD CONVECTIVE
CUMULUS FIELD TO DEVELOP ACROSS THE WESTERN TERMINALS AND ALONG
THE CENTRAL LAKESHORE. EXPECT THIS AREA TO SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON. WILL PLACE VCTS IN KFDY AND VCSH IN AT
KCLE TO START TO COVER THREAT. THROUGH THE EVENING EXPECT HAZE TO
DECREASE WITH DECREASED HEATING ALTHOUGH WITH DEWPOINTS IN THE
UPPER 50S AND 60S WILL BRING FOG/HAZE BACK INTO THE FORECAST AFTER
MIDNIGHT/TWRD DAWN WHERE MVFR/IFR CONDS ARE POSSIBLE. EXPECT MORE
HAZE WILL BE ACROSS THE AREA ON THURSDAY SO EXPECT MOST AREAS
SHOULD BE AROUND 5SM IN HZ 14-18Z THURS.

INCREASING MOISTURE AND INSTABILITY ACROSS THE AREA THURSDAY NIGHT
THROUGH SUNDAY WILL MAKE FOR SCATTERED AFTERNOON AND EVENING
CONVECTION THROUGH MUCH OF THE PERIOD. THURSDAY AFTERNOON WILL
NEED TO WATCH AN UPPER WAVE MOVING THROUGH THE AREA WHICH COULD
INITIATE/FOCUS TSTMS. SATURDAY AND SUNDAY UPPER RIDGE ACROSS THE
AREA BEGINS TO WEAKEN AND MOVE EAST WHICH SHOULD ALLOW FOR
INCREASED DIURNAL CONVECTION AS WELL. FOG/HAZE WILL LIKELY BE IN
THE FORECAST DURING THE EARLY MONRING HOURS GIVEN THE INCREASED
LOW LEVEL MOISTURE.

&&

.MARINE...
HIGH PRESSURE CURRENTLY OVER THE MID ATLANTIC WILL CONTINUE TO BE
THE MAIN CONTROLLER OF THE WEATHER ON THE LAKE THROUGH FRIDAY. A
WEAK PRESSURE GRADIENT THE NEXT COUPLE OF DAYS WILL YIELD THE
STANDARD DIURNAL CYCLE OF WINDS TURNING ONSHORE DURING THE AFTERNOON
WITH SOUTHERLY WINDS AT NIGHT. A WEAK COLD FRONT WILL ATTEMPT TO
MOVE ACROSS THE LAKE SUNDAY BUT TIMING IS STILL A LITTLE UNCERTAIN.
WINDS WILL EVER SO SLOWLY COME AROUND TO THE WEST SUNDAY NIGHT/EARLY
NEXT WEEK AS THE FRONT WASHES OUT IN THE VICINITY. A FEW POP UP
THUNDERSTORMS ARE POSSIBLE NEARSHORE THU AND FRI WITH THE BETTER
CHANCE FOR THUNDER OVER THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...TK
MARINE...OUDEMAN
Hazardous weather outlook, May 30, 4:37 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
537 AM EDT WED MAY 30 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-310945-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
537 AM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ottawa

When
May 30, 2:15 PM EST
Where
Ottawa County, 2.77 mi N of Oak Harbor
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.560, -83.150

Penny size hail was observed.

Hail, Erie

When
May 30, 2:50 PM EST
Where
Erie County, Weyers
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -82.770

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31632, 31633.